Alert archive / Iowa / Wind Chill Advisories in 2015
Wind Chill Advisory 7, NWS Des Moines, IA
NWS Des Moines, IA issued this wind chill advisory at Feb 13, 2015, 3:58 PM CST for 11 counties in Iowa. It took effect at Feb 14, 2015, 6:00 AM CST. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Feb 13, 2015, 3:58 PM CST (21:58 UTC)
- In effect from
- Feb 14, 2015, 6:00 AM CST
- Expired
- Feb 14, 2015, 3:00 PM CST
- In force
- 9 hr
- Issued by
- NWS Des Moines, IA
Counties Bremer County, IA, Butler County, IA, Cerro Gordo County, IA, Emmet County, IA, Franklin County, IA, Hancock County, IA, Kossuth County, IA, Palo Alto County, IA, Winnebago County, IA, Worth County, IA, Wright County, IA
The radar
The Des Moines radar (KDMX), 147 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 10.0 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 607 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 297 m²/s²
- 0-3 km storm-relative helicity
- 457 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
553 WWUS43 KDMX 132158 WSWDMX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE DES MOINES IA 358 PM CST FRI FEB 13 2015 ...BITTER COLD WIND CHILLS RETURN SATURDAY... .ARCTIC HIGH PRESSURE WILL DIVE INTO THE UPPER MISSISSIPPI VALLEY THIS WEEKEND RESULTING IN GUSTY NORTHWEST WINDS AND WIDESPREAD BITTER COLD TEMPERATURES AND WIND CHILLS. IAZ004>007-015>017-025>028-140400- /O.NEW.KDMX.WC.Y.0007.150214T1200Z-150214T2100Z/ EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- WRIGHT-FRANKLIN-BUTLER-BREMER- INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY... LAKE MILLS...NORTHWOOD...MANLY...EMMETSBURG...GARNER...BRITT... KANAWHA...MASON CITY...CLEAR LAKE...EAGLE GROVE...CLARION... BELMOND...HAMPTON...PARKERSBURG...CLARKSVILLE...SHELL ROCK... GREENE...APLINGTON...ALLISON...DUMONT...WAVERLY 358 PM CST FRI FEB 13 2015 ...WIND CHILL ADVISORY IN EFFECT FROM 6 AM TO 3 PM CST SATURDAY... THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A WIND CHILL ADVISORY...WHICH IS IN EFFECT FROM 6 AM TO 3 PM CST SATURDAY. * WINDS...NORTHWEST WINDS WILL INCREASE EARLY SATURDAY MORNING REACHING SUSTAINED SPEEDS OF 30 MPH AND GUSTS TO 40 MPH. * TEMPERATURES/WIND CHILL VALUES...TEMPERATURES WILL BE NEARLY STEADY OR SLOWLY FALLING SATURDAY WITH WINDS CHILLS OFTEN 20 TO 25 BELOW ZERO. WINDS CHILLS SHOULD GRADUALLY IMPROVE BY LATE AFTERNOON AS WINDS LESSEN SLIGHTLY. * IMPACTS...FROST BITE AND HYPOTHERMIA MAY OCCUR IF PRECAUTIONS ARE NOT TAKEN. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS WILL COMBINE TO GENERATE LOW WIND CHILLS. IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND GLOVES. && $$ SMALL
4 follow-up statements
978 WWUS43 KDMX 140248 WSWDMX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE DES MOINES IA 848 PM CST FRI FEB 13 2015 ...BITTER COLD WIND CHILLS RETURN SATURDAY... .ARCTIC HIGH PRESSURE WILL DIVE INTO THE UPPER MISSISSIPPI VALLEY THIS WEEKEND RESULTING IN GUSTY NORTHWEST WINDS AND WIDESPREAD BITTER COLD TEMPERATURES AND WIND CHILLS. IAZ004>007-015>017-025>028-141100- /O.CON.KDMX.WC.Y.0007.150214T1200Z-150214T2100Z/ EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- WRIGHT-FRANKLIN-BUTLER-BREMER- INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY... LAKE MILLS...NORTHWOOD...MANLY...EMMETSBURG...GARNER...BRITT... KANAWHA...MASON CITY...CLEAR LAKE...EAGLE GROVE...CLARION... BELMOND...HAMPTON...PARKERSBURG...CLARKSVILLE...SHELL ROCK... GREENE...APLINGTON...ALLISON...DUMONT...WAVERLY 848 PM CST FRI FEB 13 2015 ...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 6 AM TO 3 PM CST SATURDAY... * WINDS...NORTHWEST WINDS WILL INCREASE EARLY SATURDAY MORNING REACHING SUSTAINED SPEEDS OF 30 MPH AND GUSTS TO 40 MPH. * TEMPERATURES/WIND CHILL VALUES...TEMPERATURES WILL BE NEARLY STEADY OR SLOWLY FALLING SATURDAY WITH WINDS CHILLS OFTEN 20 TO 25 BELOW ZERO. WINDS CHILLS SHOULD GRADUALLY IMPROVE BY LATE AFTERNOON AS WINDS LESSEN SLIGHTLY. * IMPACTS...FROST BITE AND HYPOTHERMIA MAY OCCUR IF PRECAUTIONS ARE NOT TAKEN. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS WILL COMBINE TO GENERATE LOW WIND CHILLS. IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND GLOVES. && $$
655 WWUS43 KDMX 141151 WSWDMX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE DES MOINES IA 551 AM CST SAT FEB 14 2015 .ARCTIC HIGH PRESSURE WILL DIVE INTO THE UPPER MISSISSIPPI VALLEY TODAY RESULTING IN GUSTY NORTHWEST WINDS AND WIDESPREAD BITTER COLD TEMPERATURES AND WIND CHILLS. IAZ004>007-015>017-025>028-142000- /O.CON.KDMX.WC.Y.0007.150214T1200Z-150214T2100Z/ EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- WRIGHT-FRANKLIN-BUTLER-BREMER- INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY... LAKE MILLS...NORTHWOOD...MANLY...EMMETSBURG...GARNER...BRITT... KANAWHA...MASON CITY...CLEAR LAKE...EAGLE GROVE...CLARION... BELMOND...HAMPTON...PARKERSBURG...CLARKSVILLE...SHELL ROCK... GREENE...APLINGTON...ALLISON...DUMONT...WAVERLY 551 AM CST SAT FEB 14 2015 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 3 PM CST THIS AFTERNOON... * WINDS...NORTHWEST WINDS WILL OF 25 TO 35 MPH...WITH GUSTS TO AROUND 45 MPH ARE EXPECTED. * TEMPERATURES/WIND CHILL VALUES...TEMPERATURES WILL BE NEARLY STEADY OR SLOWLY FALLING TODAY WITH WINDS CHILLS OFTEN 20 TO 25 BELOW ZERO. WINDS CHILLS SHOULD GRADUALLY IMPROVE BY LATE AFTERNOON AS WINDS LESSEN SLIGHTLY. * IMPACTS...FROST BITE AND HYPOTHERMIA MAY OCCUR IF PRECAUTIONS ARE NOT TAKEN. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS WILL COMBINE TO GENERATE LOW WIND CHILLS. IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND GLOVES. && $$
640 WWUS43 KDMX 141753 WSWDMX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE DES MOINES IA 1153 AM CST SAT FEB 14 2015 .ARCTIC HIGH PRESSURE WILL DIVE INTO THE UPPER MISSISSIPPI VALLEY TODAY RESULTING IN GUSTY NORTHWEST WINDS AND WIDESPREAD BITTER COLD TEMPERATURES AND WIND CHILLS. IAZ004>007-015>017-025>028-142100- /O.CON.KDMX.WC.Y.0007.000000T0000Z-150214T2100Z/ EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- WRIGHT-FRANKLIN-BUTLER-BREMER- INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY... LAKE MILLS...NORTHWOOD...MANLY...EMMETSBURG...GARNER...BRITT... KANAWHA...MASON CITY...CLEAR LAKE...EAGLE GROVE...CLARION... BELMOND...HAMPTON...PARKERSBURG...CLARKSVILLE...SHELL ROCK... GREENE...APLINGTON...ALLISON...DUMONT...WAVERLY 1153 AM CST SAT FEB 14 2015 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 3 PM CST THIS AFTERNOON... * WINDS...NORTH WINDS WILL OF 20 TO 30 MPH...WITH GUSTS TO AROUND 40 MPH ARE EXPECTED. * TEMPERATURES/WIND CHILL VALUES...TEMPERATURES WILL BE NEARLY STEADY OR SLOWLY FALLING TODAY WITH WINDS CHILLS OFTEN 20 TO 25 BELOW ZERO. WINDS CHILLS SHOULD GRADUALLY IMPROVE BY LATE AFTERNOON AS WINDS LESSEN SLIGHTLY. * IMPACTS...FROST BITE AND HYPOTHERMIA MAY OCCUR IF PRECAUTIONS ARE NOT TAKEN. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS WILL COMBINE TO GENERATE LOW WIND CHILLS. IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND GLOVES. && $$ AWB
299 WWUS43 KDMX 142045 WSWDMX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE DES MOINES IA 245 PM CST SAT FEB 14 2015 ...WIND CHILL ADVISORY WILL EXPIRE... IAZ004>007-015>017-025>028-142145- /O.EXP.KDMX.WC.Y.0007.000000T0000Z-150214T2100Z/ EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- WRIGHT-FRANKLIN-BUTLER-BREMER- INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY... LAKE MILLS...NORTHWOOD...MANLY...EMMETSBURG...GARNER...BRITT... KANAWHA...MASON CITY...CLEAR LAKE...EAGLE GROVE...CLARION... BELMOND...HAMPTON...PARKERSBURG...CLARKSVILLE...SHELL ROCK... GREENE...APLINGTON...ALLISON...DUMONT...WAVERLY 245 PM CST SAT FEB 14 2015 ...WIND CHILL ADVISORY WILL EXPIRE AT 3 PM CST THIS AFTERNOON... AFTERNOON TEMPERATURES HAVE WARMED INTO THE SINGLE DIGITS. WINDS WILL REMAIN STRONG AND NORTHERLY BETWEEN 15 TO 20 MPH...WITH GUSTS UP TO 30 MPH. WIND CHILL VALUES WILL REMAIN 10 TO 15 DEGREES BELOW ZERO THROUGH THE AFTERNOON AND EVENING HOURS. $$ AWB
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this wind chill advisory went out at Feb 13, 3:36 PM CST, 22 minutes earlier.
Area forecast discussion, Feb 13, 3:36 PM CST, 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 336 PM CST FRI FEB 13 2015 .SHORT TERM /TONIGHT/... ISSUED AT 335 PM CST FRI FEB 13 2015 LARGE LOW PRESSURE SYSTEM LOCATED IN GREAT LAKES REGION WILL DROP SOUTHEAST TONIGHT...DRAGGING WEAK BOUNDARY ACROSS IOWA. AS SYSTEM PUSHES SOUTH WILL SEE PRECIPITATION CHANCES THROUGHOUT THE OVERNIGHT. MODELS ARE NOT IN GOOD AGREEMENT WITH LOCATION OF BEST FORCING AND MOISTURE...BUT HAVE GENERALLY TRENDED FURTHER SOUTH. HIGH RES MODELS ALSO FOLLOW THIS TREND...WITH A NARROW BAND OF PRECIPITATION SPREADING FROM NORTHWEST TO SOUTHEAST OVERNIGHT. HAVE FOLLOWED THIS TREND...THOUGH SOUNDINGS INDICATE ENOUGH SATURATION AND FORCING TO WARRANT MENTION OF FLURRIES OUTSIDE OF MAIN PRECIPITATION BAND. PRECIPITATION WILL BE A QUICK SHOT OF SNOW. SYSTEM WILL BE QUICK MOVING WITH SUBSIDENCE AND DRY AIR PUSHING IN QUICKLY BEHIND. MODELS QPF IS LIGHT...AND WHILE SOUNDING INDICATE GOOD SATURATION...GIVEN STRONG DRY AIR PUSHING IN BEHIND SYSTEM SNOW ACCUMULATIONS WILL BE LIGHT. WINDS WILL INCREASE WITH SYSTEM AND MAY BE STRONG AND GUSTY WITH ONGOING SNOWFALL. THIS COULD LIMIT VISIBILITIES WITH FALLING SNOW...BUT GIVEN BRIEF NATURE OF EXPECTED PRECIPITATION AND SYSTEM ARRIVING OVERNIGHT...THIS WILL HELP LIMIT IMPACTS. TEMPERATURES WILL BEGIN TO DROP QUICKLY BEHIND SYSTEM...AND MAY BE TOO WARM ON LOW...ESPECIALLY IN THE NORTH. .LONG TERM /SATURDAY THROUGH FRIDAY/... ISSUED AT 335 PM CST FRI FEB 13 2015 LITTLE CHANGE IS FORESEEN IN THE LONG WAVE PATTERN THROUGH THE END OF NEXT WEEK WITH POTENT SHORT WAVE/PV ANOMALY MOVING THROUGH THE GREAT LAKES AT ONSET AND GRADUALLY EVOLVING TO IMPRESSIVE AND EXPANSIVE MS VALLEY MEAN TROUGH WITH NEARLY MERIDIONAL FLOW CONTINUING TO DIVE INTO THE PLAINS. INITIAL SENSIBLE WEATHER CONCERN WILL BE WIND AND TEMPS. STRONG NW WINDS WILL BE IN PROGRESS AT 12Z SAT WITH TEMPS STEADY OR FALLING THROUGH THE DAY. BUFR SOUNDINGS SUGGEST MIXING TO JUST SHY OF 1KM WITH GUSTS NEAR 40 MPH AND SUSTAINED WINDS TO AROUND 30 MPH. THIS WILL DRIVE WIND CHILLS TO 20 BELOW OR LESS NE WITH TEMPS FALLING THROUGH THE SINGLE DIGITS SO HAVE ISSUED A WIND CHILL ADVISORY 12Z-21Z. WINDS WILL STILL BE BRISK AFTER THAT TIME...BUT NOT QUITE SUPPORTING AN ADVISORY. WIND CHILLS WILL STILL HOVER NEAR CRITERIA INTO THE NIGHT AND SUN AS WELL...BUT WITH WINDS FALLING TO UNDER 10 KTS DID NOT FEEL A PROLONGED HEADLINE WAS WARRANTED. A STRONG JET SEGMENT WILL DRIVE MID LEVEL FORCING FROM THE DAKOTAS INTO IA LATER IN THE DAY...BUT IT WILL INITIALLY BE MOISTURE STARVED WITH LITTLE PRECIP. FORCING AND MOISTURE WILL FINALLY JUST COME TOGETHER NW INTO EARLY SUN MORNING SO HAVE HIGH CHANCE/LOW END LIKELIES FOR A PERIOD OF LIGHT SNOW DURING THE DAY. A 1-1.5KM DRY LAYER WILL HOLD THINGS BACK FOR A START...BUT THERE WILL BE A SMALL PERIOD WHERE THIS FINALLY ERODES AND LIFT PHASES WITH DEEP DENDRITIC TEMPERATURES LEADING TO HIGH RATIOS. CURRENT GENERAL ACCUMS ARE GENERALLY AN INCH OR LESS OVER NRN IA FOR NOW BUT WOULD NOT BE SURPRISED TO SEE LOCALLY HIGHER AMOUNTS DUE TO EXTREME SNOW RATIOS. FORCING EXITS FOR THE MOST PART INTO SUN NIGHT AND MON WITH NOTHING MORE THAN A FEW PERIODS OF TOKEN SLIGHT CHANCES NORTH. IT WILL REMAIN QUITE COLD THROUGH THE WEEKEND WITH HIGHS NOT BACK ABOVE 20F UNTIL MON...AND EVEN THAT MAY NOT OCCUR FAR NE. THE REMAINDER OF THE FORECAST IS DRY. ECMWF AND GFS DEPICT A FEW PERIODS WHERE LIFT IS PRESENT WITH SUFFICIENT MOISTURE...BUT DO NOT HAVE ENOUGH AGREEMENT IN TIME OR SPACE BETWEEN THEM TO INCLUDE MENTION AT THE MOMENT. THE MAIN THEME WILL BE CONTINUED BELOW NORMAL TEMPERATURES WITH NW SFC FLOW FROM AFTER WEAK FROPA MON ALL THE WAY INTO WED WITH ONLY A FEW EXCEPTIONS. TEMPS WILL REMAIN BELOW NORMAL UNTIL THE PATTERN MODERATES AND THE MEAN TROUGH FINALLY EXITS. HIGHS SHOULD NOT REACH THE FREEZING MARK UNTIL FRI...AND THAT IS ONLY OVER PORTIONS OF THE AREA. && .AVIATION...13/18Z ISSUED AT 1123 AM CST FRI FEB 13 2015 SYSTEM WILL PUSH SOUTH ACROSS IOWA...BRINGING -SN AND MVFR CEILINGS TO NORTHERN SITES...KMCW/KALO/KFOD...NEAR 06Z. MAY SEE MVFR CEILINGS AS FAR SOUTH AS KDSM...BUT HAVE NOT INCLUDED MENTION ATTM. -SN MAY REDUCE VISIBILITIES TO MVFR OR LOWER AT TIMES...THOUGH HAVE NOT INCLUDED DUE TO UNCERTAINTIES IN TIMING. WINDS WILL BECOME NORTHERLY...AND WILL INCREASE NEAR 12Z. GUSTS WILL BE NEAR OR ABOVE 30KTS AFTER 12Z. && .DMX WATCHES/WARNINGS/ADVISORIES... WIND CHILL ADVISORY FROM 6 AM TO 3 PM CST SATURDAY FOR BREMER- BUTLER-CERRO GORDO-EMMET-FRANKLIN-HANCOCK-KOSSUTH-PALO ALTO- WINNEBAGO-WORTH-WRIGHT. && SHORT TERM...AWB LONG TERM...SMALL AVIATION...AWB
Hazardous weather outlook, Feb 13, 3:33 AM CST, 12 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 333 AM CST FRI FEB 13 2015 IAZ004>007-016-017-025>028-037>039-049-050-140945- EMMET-KOSSUTH-WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-WRIGHT-FRANKLIN- BUTLER-BREMER-HARDIN-GRUNDY-BLACK HAWK-MARSHALL-TAMA- 333 AM CST FRI FEB 13 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY WINDY CONDITIONS WITH SPEEDS OF 30 MPH OR MORE ARE POSSIBLE SATURDAY MORNING. WIND CHILLS MAY DIP INTO THE 15 TO 25 BELOW ZERO RANGE AT TIMES SATURDAY INTO SUNDAY...AND AGAIN EARLY WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. IAZ015-023-024-033>036-044>048-057>062-070>075-081>086-092>097- 140945- PALO ALTO-POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER-HAMILTON- CRAWFORD-CARROLL-GREENE-BOONE-STORY-AUDUBON-GUTHRIE-DALLAS-POLK- JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS- UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 333 AM CST FRI FEB 13 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. FAB
Nearby
Wind Chill Advisories in Iowa, 2015Every wind chill advisory in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.